The EMS Publishing House is now EMS Press and has its new home at

Please find all EMS Press journals and articles on the new platform.

Portugaliae Mathematica

Full-Text PDF (98 KB) | Metadata | Table of Contents | PM summary
Online access to the full text of Portugaliae Mathematica is restricted to the subscribers of the journal, who are encouraged to communicate their IP-address(es) to their agent or directly to the publisher at
Volume 76, Issue 3/4, 2019, pp. 287–299
DOI: 10.4171/PM/2036

Published online: 2020-07-15

A fast method for solving a block tridiagonal quasi-Toeplitz linear system

Skander Belhaj[1], Fahd Hcini[2] and Yulin Zhang[3]

(1) University of Tunis El Manar, Tunisia
(2) University of Tunis El Manar, Tunisia
(3) Universidade do Minho, Braga, Portugal

This paper addresses the problem of solving block tridiagonal quasi-Toeplitz linear systems. Inspired by [10], we propose a more general algorithm for such systems. The algorithm is based on a block decomposition for block tridiagonal quasi-Toeplitz matrices and the Sherman–Morrison–Woodbury inversion formula. We also compare the proposed approach to the standard block $LU$ decomposition method and the Gauss algorithm. A theoretical error analysis is also presented. All algorithms have been implemented in Matlab. Numerical experiments performed on a wide variety of test problems show the effectiveness of our algorithm in terms of efficiency, stability and robustness.

Keywords: System of linear equations, block tridiagonal quasi-Toeplitz matrix, block LU decomposition, Sherman–Morrison–Woodbury inversion formula

Belhaj Skander, Hcini Fahd, Zhang Yulin: A fast method for solving a block tridiagonal quasi-Toeplitz linear system. Port. Math. 76 (2019), 287-299. doi: 10.4171/PM/2036